Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 72, NWS Missoula, MT

August 23, 2022Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 23, 2022, 4:21 PM MDT for Powell County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2022, 4:21 PM MDT (22:21 UTC)
Expired
Aug 23, 2022, 5:00 PM MDT
In force
39 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Powell County, MT

The radar

The Missoula radar (KMSX), 120 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS55 KMSO 232221
SVRMSO
MTC077-232300-
/O.NEW.KMSO.SV.W.0072.220823T2221Z-220823T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
421 PM MDT Tue Aug 23 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  East central Powell County in west central Montana...

* Until 500 PM MDT.

* At 420 PM MDT, a severe thunderstorm was located 15 miles northeast
  of Garrison, or 22 miles north of Deer Lodge, and is nearly
  stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Elliston and Avon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4654 11244 4669 11271 4680 11263 4678 11254
      4670 11253 4670 11241 4666 11241 4665 11237
TIME...MOT...LOC 2220Z 301DEG 3KT 4669 11261 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
014 
WWUS55 KMSO 232253
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
453 PM MDT Tue Aug 23 2022

MTC077-232302-
/O.EXP.KMSO.SV.W.0072.000000T0000Z-220823T2300Z/
Powell MT-
453 PM MDT Tue Aug 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POWELL COUNTY
WILL EXPIRE AT 500 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4654 11244 4669 11271 4680 11263 4678 11254
      4670 11253 4670 11241 4666 11241 4665 11237
TIME...MOT...LOC 2252Z 301DEG 3KT 4668 11258 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 23, 2:45 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
245 PM MDT Tue Aug 23 2022

.DISCUSSION...A slow moving cut-off low pressure system, currently
located along the northern Washington/British Columbia border,
will continue to migrate eastward into northwest Montana through
Thursday. An influx of moisture with this system will bring
thunderstorm chances each afternoon and evening through Thursday.

For the rest of this afternoon and evening, convection looks most
favored across northwest Montana. Storm motion is expected to
generally be less than 10 knots. This means that storms will
likely form over the terrain with very little movement into the
valleys. Under storm cores, very heavy rain will be possible.
There is an outside chance that a heavy rain core could form over
portions of Glacier National Park, including the Going-To-The-Sun
Highway.

For Wednesday into Thursday, moisture will further increase with
precipitable water values over 1" (150-200% of normal) across
much of western Montana and the Idaho panhandle. These values
will again support very heavy rainfall under thunderstorm cores.
With slightly more dynamics as the upper low approaches the region
along with increased instability, convection is expected to be
more widespread, especially across western Montana. Thunderstorms
will again be capable of very heavy rain under their cores (0.75"
per hour or more) and with the potential for convection to be
more widespread, the threat for localized flash flooding is a
real possibility (around 5% chance), especially if a storm forms
over a recent burn scar or flood prone urban area. Gusty outflow
winds up to 50 mph will also be possible ahead of these storms as
they develop and move through the region.

By Friday, the upper level low should have meandered into north
central Montana. Atmospheric moisture levels will be on the
decrease so the threat of heavy rain will be decreasing, however
thunderstorms will remain a possibility.

A trough of low pressure is expected to move through the region
this weekend. As this trough approaches, a break down of the upper
level ridge is expected on Saturday. Forecast models still vary a
bit on how dramatic this ridge break down will be, but under
typical patterns such as this, breezy to windy conditions can be
expected.

Cooler conditions, closer to seasonal normals are expected Sunday
into Monday. Much drier air will also filter in with the trough,
bringing an end to thunderstorm chances for at least a couple
days.

Forecast models continue to show high pressure building over
the region for next week. Hot temperatures will return with many
valleys likely reaching back into the 90s by mid week, though dry
conditions will favor cool conditions at night.

&&

.AVIATION...Thunderstorms are in the forecast again through this
evening. A lack of wind shear or any stronger steering winds
aloft means storms will move slowly and mostly be heavy rain
producers. Thunderstorms have already begun initiating across
northwest Montana and along the length of the Continental Divide.
KGPI and KBTM have the greatest likelihood of seeing a storm
through roughly 24/0100z. KMSO also could see a storm, though the
threat looks slightly lower. Storms will largely end with sunset
before more widespread convection develops Wednesday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 23, 4:07 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
407 PM MDT Tue Aug 23 2022

MTZ007-232245-
Butte/Blackfoot Region MT-
407 PM MDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of east central Powell
County through 445 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Garrison, or 23 miles north of Deer Lodge, moving
east at 10 mph.

HAZARD...Half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Elliston, Avon and Finn.

This includes Highway 12 Garrison to MacDonald Pass between mile
markers 15 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4652 11243 4669 11274 4681 11268 4679 11254
      4670 11253 4670 11241 4666 11241 4665 11236
TIME...MOT...LOC 2206Z 288DEG 8KT 4671 11262

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:07 PM MDTSpecial Weather StatementMSOPowell38 min
Aug 23, 5:24 PM MDTAreal Flood AdvisoryMSOFlathead3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.